Arkansas, 2009

Wildfire in Arkansas, January 17, 2009

January 17, 2009 · NWS LZK · 1 event in 1 county or zone

After some precipitation during the first week of the year, a spell of dry weather began in Arkansas. Through the middle of the month, the passage of dry cold fronts brought gusty winds and low humidities, drying vegetation considerably.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

After some precipitation during the first week of the year, a spell of dry weather began in Arkansas. Through the middle of the month, the passage of dry cold fronts brought gusty winds and low humidities, drying vegetation considerably.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 17, 10:28 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 17, 10:28 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1028 AM CST SAT JAN 17 2009

.UPDATE...
HIGH PRESSURE LOCATED OVER THE SOUTHEAST U.S. WILL CONTINUE TO
PROVIDE SOUTH WINDS ACROSS THE AREA THIS AFTERNOON. THIS WILL BRING
WARMER AIR INTO THE REGION. THE SOUTH WINDS WILL GUST TO 25 TO 30
MPH IN SOME LOCATIONS. INCREASED TEMPERATURES A COUPLE OF DEGREES IN
THE NORTH. HARRISON HAS WARMED TO 48 DEGREES ALREADY THIS MORNING.
ADJUSTED CLOUD COVER FOR OVERCAST CONDITIONS CONTINUING OVER THE
SOUTHERN TWO THIRDS OF THE STATE.

&&

.PREV DISCUSSION... /ISSUED 536 AM CST SAT JAN 17 2009/

AVIATION...
THERE ARE CEILINGS AROUND 3 THSD FEET OVER THE SOUTH AND EAST
SECTIONS. THEY WILL CONTINUE SPREADING NORTHEAST IN ADVANCE OF A
COLD FRONT THAT IS FORECAST TO CROSS THE FORECAST AREA TONIGHT.
SMALL RAIN CHANCES ARE EXPECTED OVER THE SOUTHEAST SECTIONS
TONIGHT.

PREV DISCUSSION... /ISSUED 350 AM CST SAT JAN 17 2009/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ARCTIC HIGH PRES WAS LOCATED E OF THE FA EARLY THIS MRNG...WITH LGT
S/SELY WINDS NOTED OVR THE REGION. AN AREA OF LOW CLOUDS BEGAN
FORMING FRI EVENING AND EXPANDED ACRS MUCH OF THE AREA THIS MRNG.
THE CLOUDS HAVE ALLOWED TEMPS TO RMN STEADY OR EVEN RISE A FEW
DEGREES IN SOME AREAS.

S/SWLY FLOW WL INCRS ACRS THE MID SOUTH TODAY AHEAD OF A FAST MOVG
CDFNT THAT WL MOVE THRU THE FA TNGT AND EARLY SUN. MODELS INDC THAT
THE LOW CLOUDS SHLD SCT OUT THIS AFTN. LOW LVL RH RETURN AHEAD THE
FNT STILL NOT IMPRESSIVE...BUT CONTD WL LOW CHC POPS OVR SERN AR
LATER TNGT WITH FROPA.

LTL CHG IN AIRMASS NOTED BEHIND THE AFOREMENTIONED FNTL BNDRY...
SO HIGHS ON SUN SHLD BE SIMILAR TO TODAY/S READINGS. NWLY FLOW ALOFT
WL BRING ANOTHER CDFNT SWD THRU THE FA SUN NGT/EARLY MON. COLDER AIR
WL FOLLOW THIS BNDRY WITH A RETURN TO BLW NORMAL TEMPS. LACK OF SIG
MOISTURE WL KEEP PRECIP CHCS NIL. AIRMASS WL BEGIN TO MODIFY TOWARD
THE END OF THE PD.

LONG TERM...WEDNESDAY THROUGH FRIDAY
RIDGE ALOFT WILL MOVE OVER THE STATE AND FLATTEN QUICKLY ON
WEDNESDAY. NEXT...A SHORTWAVE WILL DROP SOUTH INTO THE CENTRAL
ROCKIES AND APPROACH THE STATE THURSDAY...WITH ITS EFFECTS AT THE
SURFACE STARTING THURSDAY AFTERNOON AND CONTINUING THROUGH FRIDAY
AFTERNOON. THE SURFACE PATTERN WILL A HIGH OFF TO OUR SOUTHEAST AND
DRY AIR IN PLACE. MOISTURE WILL INCREASE FROM THE SOUTH THURSDAY
AFTERNOON...BRINGING WITH IT SMALL CHANCES OF SHOWERS. A COLD FRONT
WILL CROSS THE FORECAST AREA BEGINNING 12Z FRIDAY AND MOVE EAST OUT
OF THE STATE BY EARLY AFTERNOON. REINFORCING COOL AIR WILL FILTER
SOUTH BEHIND THE FRONT. TEMPERATURES WILL WARM ABOVE NORMALS IN
ADVANCE OF THE FRONT ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     49  30  48  27 /   0  10  10  10
CAMDEN AR         52  38  59  29 /   0  20  10   0
HARRISON AR       52  29  42  24 /   0   0  10   0
HOT SPRINGS AR    51  34  56  30 /   0  10  10   0
LITTLE ROCK   AR  50  36  53  29 /   0  10  10   0
MONTICELLO AR     51  38  55  32 /   0  30  10   0
MOUNT IDA AR      52  34  56  29 /   0  10  10   0
MOUNTAIN HOME AR  52  29  44  25 /   0   0  10  10
NEWPORT AR        48  32  49  28 /   0  10  10  10
PINE BLUFF AR     51  37  54  30 /   0  20  10   0
RUSSELLVILLE AR   51  28  52  24 /   0  10  10   0
SEARCY AR         49  32  50  26 /   0  10  10   0
STUTTGART AR      49  35  51  29 /   0  10  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

51
Hazardous weather outlook, Jan 17, 5:00 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SAT JAN 17 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Saline

When
January 17, 12:25 PM CST to 8:30 PM CST
Where
Saline forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

A wildfire burned 140 acres in timberlands of extreme eastern Saline County. The fire occurred between Brown's Trail and Hensley Mail Route Road. Most of the fire burned low to the ground. The fire threatened five residences, but was stopped by local fire departments and the Arkansas Forestry Commission.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141640.